Opioids cross the placenta and enter the fetal circulation. Use of opioids in late pregnancy may result in the following effects on the neonate, depending on the duration of use and dose:
- respiratory depression
- gastric stasis
- symptoms of opioid withdrawal—neonatal abstinence syndrome (respiratory distress, irritability, high-pitched crying, ineffective suckling, gastrointestinal disorders, yawning, nasal irritation, fever, and discoloration of patches of skin)Opioids can pass into breast milk. Again, the dose and duration of use determine the level of risk to the baby. Long-term use of opioids (eg regular use of sustained-release formulations) may not be compatible with breastfeeding. Maternal metabolism and elimination of opioids can affect how much opioid is passed into the milk; for example, rarely, the mother’s capacity to metabolise codeine to morphine at a very rapid rate might expose the infant to significant opioid effects.
For further information on the use of opioids during pregnancy and breastfeeding, consult:
- UK Teratology Information Service (external link)
Telephone 0844 892 0909
- UK Drugs in Lactation Advisory Service (external link)